Does Chemo Make Patients Smell Bad?

February 27, 2014
Daily Health News
Joanne Mortimer, MD

I was outraged when news reports described how a mom with breast cancer was banned from her daughter’s school because her chemotherapy made her smell bad. Patients battling cancer have enough to worry about without having nasty people complain that they stink.

When I looked into the problem of chemo-induced body odor, I found that there has been little research on this phenomenon. I did see one study of 518 cancer patients receiving chemotherapy, of whom 41% reported scent changes. And the online chat rooms for cancer patients were full of plaintive comments like, “I smell bad! Has this happened to anyone else?” Patients complain that their skin, sweat, urine, clothes and bed linens reek from the chemo. Some describe the smell as metallic or chemical…others liken it to mothballs or bad cologne…still others call it ickily sweet or overwhelmingly foul. Yet there are also those who say the odor problem is “all in the patients’ heads.”

Article Continues Below

To learn more, I contacted Joanne Mortimer, MD, vice chair and professor of medical oncology at City of Hope, a comprehensive cancer center in Duarte, California…and also Lise N. Alschuler, ND, a Scottsdale, Arizona–based naturopathic oncologist.

My first question: Is “chemo smell” an actual odor that chemo patients develop…or does chemotherapy alter patients’ perception of smell, so that their own bodies smell bad to themselves but smell fine to others?

Answer: It’s probably a bit of both. Chemo drugs definitely can cause changes in sensory perception by directly altering or damaging the olfactory receptor cells responsible for our sense of smell, Dr. Mortimer said.

For some patients, odor perception becomes distorted (a phenomenon called dysomia) or hyper-acute…others may perceive odors when no actual odor exists (phantosomia). In some cases, the changes are “hedonic,” meaning that a scent formerly considered pleasant is now perceived as unpleasant. In addition, patients may experience a psychological response, brought on by the anxiety associated with their cancer and its treatment, that makes them imagine they are perceiving odors associated with a hospital setting.

There also are several possible reasons why a cancer patient’s scent actually does change. For one thing, cancer itself can have a musty, sharp odor, quite apart from any medications used to treat it. In addition, chemo can alter scent in the following ways…

  • As chemotherapy drugs get metabolized in the body, some metabolites are eliminated through the skin, where they gain odor themselves or trigger the release of other odiferous toxins in the skin, Dr. Alschuler said. For instance, when ferrous iron reacts with human skin cells, it produces compounds that have a metallic smell.
  • Skin contains fatty acids and inflammatory cytokines that, under normal circumstances, help protect it against infectious bacteria and other pathogens. However, when chemo suppresses the immune system, the skin’s normal immune response is altered…and rather than guarding the skin, the cytokines and fatty acids instead contribute to rashes and inflammation. As a result, chemo patients may harbor more or different bacteria than usual on their skin, in turn producing a different odor, Dr. Alschuler said.
  • Chemotherapy can cause dry mouth, mouth sores and vomiting, all of which can lead to bad breath.
  • Urine might smell foul because, as the body is breaking down chemotherapy agents and metabolizing them into new compounds, some of those compounds that are eliminated in urine have their own odor.
  • When patients receive chemo, their blood cell counts drop, which may make them prone to fungal infections—and these infections smell, Dr. Mortimer added.

Quench the Stench

Patients on chemo can combat treatment-related odors by taking the following steps…

  • To help your body eliminate odor-causing toxins, exercise regularly (with your doctor’s OK)—and do so intensely enough to work up a good sweat. Perspiration is one way the body removes toxins. Important: Drink plenty of water before and during workouts to facilitate ample sweating (and of course, be sure to bathe afterward). If you don’t have the energy to exercise hard, another way to encourage sweating (again, with your doctor’s OK) is to take a sauna or steam bath, Dr. Alschuler said.
  • Eat plenty of fruits and vegetables. These provide detoxification support for the liver, where the metabolism of chemo drugs primarily occurs. Dr. Alschuler particularly recommended beets, parsnips, dark leafy greens, avocados and chicory—in addition to being good detoxifiers, these foods have antimutagenic (mutation-fighting) effects.
  • To further aid the elimination of the chemo drugs’ toxins, keep your digestive system running well. That means drink enough fluids to keep your urine nearly clear (which also reduces the smell)…and get enough fiber to maintain bowel regularity.
  • Be diligent about hygiene. Bathe two or three times a day if you like, using scented soap. Slather on a body lotion that smells good to you (but note that Dr. Alschuler advised choosing one that’s free of parabens and phthalates, which have been linked to cancer). Brush your teeth often, use mouthwash or chew sugarless gum to freshen your breath. Launder garments after each wearing. Change bed linens and especially pillowcases frequently. Even if you are the only one who perceives an odor, these steps can help you feel your freshest and reduce the distress associated with chemo smell.
  • Talk to your doctor. Research shows that cancer patients often do not report concerns about smell perception or changed body odor to their doctors—perhaps because they are embarrassed or think it’s a trivial complaint. By speaking up, you give your doctor a chance to assess any odor problem and make additional suggestions that could improve the situation or at least put your mind more at ease.
  • Consider taking zinc supplements, which can help normalize the perception of odors as well as tastes. Important: Excessive zinc (above 40 mg per day) may reduce immune function and interfere with certain medications. Get your doctor’s OK before taking any type of supplements, as they may affect the potency of your chemotherapy.
  • Try to be patient. Once chemo ends, the smell problem generally fades away within six to nine months.